NHS England
Printable version

Patient safety alert – Support to minimise the risk of distress and death from inappropriate doses of naloxone

A patient safety alert has been issued by NHS England to support providers of NHS funded care to minimise the risk of distress and death caused by inappropriate doses of naloxone.

The new ‘Stage 2: Resource’ alert highlights a number of resources now available to help providers ensure their local protocols and training related to naloxone reflect best practice. These resources have been developed in response to a previous Patient Safety Alert issued  in November 2014 to raise awareness of the risk.

Whilst naloxone use can be life-saving in respiratory depression and respiratory arrest, inappropriate doses of naloxone can cause a rapid reversal of the physiological effects of long-term opioids or opiates used for pain control, leading to intense pain and distress, and acute withdrawal syndrome. This can lead to hypertension, cardiac arrhythmias, pulmonary oedema and cardiac arrest.

Read the full Patient Safety Alert – Support to minimise the risk of distress and death from inappropriate doses of naloxone.

 

Channel website: https://www.england.nhs.uk/

Share this article

Latest News from
NHS England